Jump to content

Bipolar Disorder & HPPD


leelalala
 Share

Recommended Posts

I believe there are others on this forum suffering from bipolar disorder also... I am wondering if any of you have noticed changes in your hppd symptoms during depressive and manic episodes?

 

I was on Lamictal for about a year and it helped with both, but at the beginning of this summer I quitted cold after forgetting to take it for several days and thinking I was still feeling ok. The hppd symptoms came back after a while, but they didn't bother me much so I somehow delayed taking my meds until today....

I guess lately I've been going through my first hypomanic episode since I got hppd, and during this time it seems like my hppd symptoms got better. Which scares me, because I've been impulsively doing drugs again... (When I'm depressed, I don't do any drugs because even before hppd, everything I did led to panic attacks)

I actually feel quite ok, It feels nice to be able to do drugs and have fun again... I sometimes think that maybe it's just me being paranoid, maybe I'm actually cured... But I recognized this pattern a few days ago, after my second lsd trip this month. The last time I was feeling and acting this way, I ended up having HPPD. I'm scared of what could happen after this illusion of feeling good is gone.

I started taking Lamictal again today, I hope that it will help the way it did before...

 

I would like to hear about your experiences...

Also, I know that same neurotransmitters are affecting both conditions in some way, but I don't understand the mechanisms that much and would like to learn about it more. Any reading suggestions?

Link to comment
Share on other sites

  • 2 weeks later...

Hi!

I'm not bipolar from what I know, but I know many people who have it, and one of them also has HPPD.

I must point out; the "feeling good" from drugs is not real, it's the manic/hypomanic phase where you feel high on life which you do things you'll regret in the depressive phase.

The drugs, particularly cannabis psychedelics and CNS stimulants will WORSEN your bipolar state. They can trigger even worse mania, and even psychotic episodes. And for you, they'll make your HPPD worse, too.

You can never ever do such drugs again.

One friend I have has bipolar, and I had the very same discussion with him. I told him to never start using drugs again. But he didn't listen, and went from cannabis all the way to heroin in the end. He wandered around homeless with a psychotic break for months. He got arrested and was sentenced to be put closed drug abuse/ psychiatric care. He lost everything, and almost his life also.

This might sound like a scare story, but it's one of the worst examples which can happen if you don't follow advice and stop medicating with mood-stablizers. Lamictal is as you know good against it, also Keppra is under research and seems to be showing even better and more stable results.

Regarding neurotransmitters shared by both disorders, there's a lack of litterature on it. Most points to a dysregulation of serotonin pathways, too much signaling to the 5HT2A serotonin receptor in particular seems to create a ripple effect on both manic states and with a broken GABA inhibition, also cause visual changes typical of HPPD and psychedelics.

However, the brain is very complicated and there are more neurons and transmitters involved.

Here's a bit of reading:

http://www.ncbi.nlm.nih.gov/m/pubmed/15582854/

Keppra against bipolar

https://www.erowid.org/archive/rhodium/pharmacology/visualdistortions.html

Neurochemistry of psychedelics and visual distortions

http://www.discoverymedicine.com/R-H-Belmaker/2009/07/25/bipolar-disorder-neurochemistry-and-drug-mechanisms/

Bipolar neurochemistry

http://psychcentral.com/lib/the-causes-of-bipolar-disorder-manic-depression/000912

Bipolar causes and drug triggers

http://en.m.wikipedia.org/wiki/Serotonin

Serotonin, basic info. Note that "serotonin syndrome" produces hypomania!

http://en.m.wikipedia.org/wiki/5-HT2A_receptor

http://psychedelic-information-theory.com/5HT2A-Agonism-and-Multisensory-Binding

Now you got some reading which I hope can make some sense.. ;-)

In conclusion; no more drugs, steady use of mood-stablizers (anti-EP) for stabilization of bipolar swings and against HPPD symptoms, is your best chance of keeping stable!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.